Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2018, 2:11 PM MDT for Albany County, Platte County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2018, 2:11 PM MDT (20:11 UTC)
- Expired
- May 11, 2018, 2:48 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WUUS55 KCYS 112011
SVRCYS
WYC001-031-112100-
/O.NEW.KCYS.SV.W.0006.180511T2011Z-180511T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
211 PM MDT FRI MAY 11 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Eastern Albany County in southeastern Wyoming...
Southwestern Platte County in southeastern Wyoming...
* Until 300 PM MDT
* At 210 PM MDT, a severe thunderstorm was located 10 miles north of
Iron Mountain, or 27 miles southwest of Wheatland, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Albany and southwestern Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4166 10521 4172 10528 4186 10507 4174 10495
TIME...MOT...LOC 2010Z 238DEG 17KT 4170 10521
HAIL...1.00IN
WIND...60MPH
$$
Cox4 follow-up statements
880
WWUS55 KCYS 112018
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
218 PM MDT FRI MAY 11 2018
WYC001-031-112100-
/O.CON.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Albany WY-Platte WY-
218 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES...
At 218 PM MDT, a severe thunderstorm was located 13 miles northeast
of Iron Mountain, or 23 miles south of Wheatland, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Albany and southwestern Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4166 10521 4172 10528 4186 10507 4174 10495
TIME...MOT...LOC 2018Z 241DEG 20KT 4173 10510
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Cox229
WWUS55 KCYS 112024
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
224 PM MDT FRI MAY 11 2018
WYC001-112034-
/O.CAN.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Albany WY-
224 PM MDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALBANY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4170 10515 4175 10521 4186 10507 4174 10495
TIME...MOT...LOC 2024Z 238DEG 17KT 4175 10507
$$
WYC031-112100-
/O.CON.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Platte WY-
224 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL PLATTE COUNTY...
At 224 PM MDT, a severe thunderstorm was located 12 miles west of
Chugwater, or 21 miles south of Wheatland, moving northeast at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Platte County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4170 10515 4175 10521 4186 10507 4174 10495
TIME...MOT...LOC 2024Z 238DEG 17KT 4175 10507
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Cox166
WWUS55 KCYS 112032
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
232 PM MDT FRI MAY 11 2018
WYC031-112100-
/O.CON.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Platte WY-
232 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL PLATTE COUNTY...
At 232 PM MDT, a severe thunderstorm was located 10 miles west of
Chugwater, or 19 miles south of Wheatland, moving northeast at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Platte County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4171 10511 4176 10515 4186 10507 4174 10495
TIME...MOT...LOC 2032Z 238DEG 17KT 4177 10502
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Cox718
WWUS55 KCYS 112048
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
248 PM MDT FRI MAY 11 2018
WYC031-112058-
/O.CAN.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Platte WY-
248 PM MDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PLATTE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4171 10511 4176 10515 4186 10507 4174 10495
TIME...MOT...LOC 2045Z 238DEG 17KT 4181 10493
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:01 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 11, 12:01 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 1201 PM MDT Fri May 11 2018 .SHORT TERM...(Today and Saturday night) Issued at 309 AM MDT Fri May 11 2018 Today...Another relatively active day thunderstorm wise with all ingredients coming together for a few strong to severe thunderstorms this afternoon and evening. Painted areas of fog through mid morning, mainly over the Nebraska panhandle where fog has formed and with temperature and dewpoint spreads quite minimal. Expect scattered to numerous showers and isolated thunderstorms to develop this afternoon with moist low levels of the atmosphere overridden by moist southwest flow aloft, that will back this afternoon producing impressive amounts of shear and instability. The low and mid level theta-e axis is progged to stretch from Laramie to Cheyenne to Kimball with 55 to 60 knots of 0 to 6 km bulk shear. With plenty of low level moisture remaining to fuel thunderstorms under moist easterly flow at low levels, expect a few strong to severe thunderstorms to develop this afternoon along the slight risk area and slowly propagate to the northeast. Main threats will be large hail and damaging winds. Stuck close to averaged guidance high temperatures. Tonight...Scattered to numerous showers and isolated thunderstorms will continue into the evening with plenty of overrunning in the atmosphere. Shower coverage will decrease somewhat after midnight, though still at least in the scattered variety with diffluent flow aloft and moist upslope at low levels. Saturday...The atmosphere dries out somewhat and thus expect a decrease in afternoon and evening shower and thunderstorm coverage. Best chances for showers will be along the spine of the Laramie Range where instability will be maximized due to the proximity of the theta-e ridge axis. Continued cool with plenty of clouds and cool upslope east winds. Saturday night...Will still see scattered shower coverage due to the relatively moist atmosphere and embedded shortwave troughs aloft in the southwest flow aloft. Best chances for shower coverage will be along and near the Laramie Range and Interstate 25 corridor where upslope will be maximized. .LONG TERM...(Sunday through Thursday night) Issued at 300 AM MDT Fri May 11 2018 No significant changes made to the medium and long range forecast since all models in good agreement regarding the overall Long Wave pattern. Models showing generally unsettled weather and cooler than average or near average temperatures through next week. Late Sunday and Monday look to be the most favorable days for widespread showers and thunderstorms, particularly across southeast Wyoming and the southern Nebraska panhandle. The upper level low, forecast to stall across the eastern Great Basin today, is expected to drift east as a series of shortwaves move rapidly from southwest to northeast across the Front Range. In addition, the stalled cold front will still be around the area providing ample convergence and a chance for strong thunderstorms during the afternoon. Kept POP between 40 to 60 percent across most of the area during this time frame. Temperatures during the day will struggle to reach the low to mid 60s. As for the remainder of the week, some models still show the slow moving upper level low still impacting the area as late as Wednesday. The 00z ECMWF shows the system retrograding westward during the middle of the week and eventually being absorbed by the next strong Pacific low moving towards the California coastline. Kept a daily threat of showers and thunderstorms each day through Thursday afternoon. Do expect daytime temperatures to increase a few degrees by the end of next week as the cold pool aloft generally weakens and slightly more sunshine is expected across the area during the daytime. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM MDT Fri May 11 2018 Widespread IFR and LIFR ceilings across western Nebraska late this morning and into early afternoon. Not much improvement is expected with only MVFR ceilings likely through the afternoon in NE along with -RA periodically occurring. For WY TAF sites, VFR conditions prevail but expect TSRA to develop over the Laramie Mountain Range next 1-2 hours and shift east across eastern Wyoming. Turbulence and local wind shear will be likely near the stronger storms as pockets of gusty winds will be possible. Large hail will also be a concern in the strongest of storms. TSRA activity will decrease through the evening hours but scattered SHRA/DZ will persist overnight for NE sites as low clouds hang on. Ceilings will fall back down to IFR and possibly LIFR Saturday morning for NE sites and CYS. A slow improvement is expected to MVFR ceilings mid-day Saturday. && .FIRE WEATHER... Issued at 149 AM MDT Fri May 11 2018 No concerns due to expected wet conditions and also the projected winds and humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...TJT AVIATION...JSA FIRE WEATHER...RUBIN
Hazardous weather outlook, May 11, 3:21 AM MDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MDT Fri May 11 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 321 AM MDT Fri May 11 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening over far southeast Wyoming and the southern Nebraska Panhandle including southern Albany, Laramie, far southern Platte and Goshen, southern Banner, Kimball and Cheyenne counties. There is a marginal risk of severe thunderstorms for much of the rest of the forecast area south of a Douglas to Alliance line. Scattered thunderstorms, some strong to severe, will develop this afternoon and continue into the evening hours. A few of the storms will likely become severe, mainly in the slight risk area, producing quarter size hail or larger, or wind gusts in excess of 60 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered afternoon and evening showers and thunderstorms are expected nearly every day, with a few strong thunderstorms possible most days. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, May 11, 1:57 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 157 PM MDT FRI MAY 11 2018 WYZ106-116-117-112045- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- South Laramie Range Foothills WY- 157 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY... NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 245 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Baldy Peak, or 24 miles northeast of Laramie, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany...northwestern Laramie and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4161 10530 4168 10536 4183 10520 4166 10504 TIME...MOT...LOC 1957Z 238DEG 17KT 4163 10536 Cox
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:57 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| May 11, 2:38 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 36 min |
| May 11, 3:32 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| May 11, 3:36 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 24 min |
| May 11, 3:44 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| May 11, 4:20 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| May 11, 4:22 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 11, 4:31 PM MDT | Special Weather Statement | CYS | Carbon | 59 min |
| May 11, 4:33 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 24 min |
| May 11, 4:34 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 26 min |
| May 11, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 41 min |
| May 11, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 33 min |
| May 11, 5:28 PM MDT | Dense Fog Advisory | CYS | Albany, Laramie, Platte | 13 hr |
| May 11, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.